Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 19, 2004, 7:17 PM EDT for Dare County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2004, 7:17 PM EDT (23:17 UTC)
- Expired
- May 19, 2004, 7:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Dare County, NC
The radar
The Morehead City radar (KMHX), 169 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
659 WUUS52 KMHX 192317 SVRMHX NCC055-192345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 717 PM EDT WED MAY 19 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 745 PM EDT * AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF WANCHESE...OR ABOUT NEAR NAGS HEAD...AND MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RODANTHE AROUND 740 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3596 7550 3587 7569 3545 7543 3556 7519 $$ 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:15 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 19, 3:15 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 315 PM EDT WED MAY 19 2004 .SYNOPSIS...CURRENT RADAR LOOP SHOWS SHRA/TSRA DEVELOPING NW OF THE FORECAST AREA. LATEST LAPS INDICATING WEAK/MARGINAL INSTABILITY ACROSS AREA THIS AFTERNOON AND EXPECT ISOLATED SHRA/TSRA (WITH AN ISOLATED SEVERE THUNDERSTORM POSSIBLE). GIVEN SLOW STORM MOTIONS AND HIGH K-INDEX MAIN CONCERN IS ISOLATED POCKETS OF HEAVY RAINFALL WITH A FEW GUSTY WINDS. CURRENT FORECAST PACKAGE HANDLING SITUATION NICELY. .SHORT TERM...WARM...HUMID...AND SUMMER LIKE WEATHER TO CONTINUE OVER THE SHORT TERM. DAYTIME TEMPS WILL CLIMB INTO THE MID TO UPPER 80S WITH OVERNIGHT TEMPERATURES IN THE MID 60S. A STATIONARY FRONT CURRENTLY ACROSS NORTHERN VA...WITH ASSOCIATED CONVECTION ALONG IT WILL MOVE VERY LITTLE OVER THE NEXT COUPLE OF DAYS. WITH H5 RIDGING PUSHING INTO THE FORECAST AREA...THE BULK OF THE ACTIVITY SHOULD REMAIN WELL TO THE NORTH OF THE FORECAST AREA. MODELS CURRENTLY DISAGREEING ON THE AMOUNT OF AVAILABLE MOISTURE AND PRECIP AMOUNTS... SO BASICALLY CONTINUED WITH THE STANDARD AFTERNOON CONVECTION AS VERY LITTLE DYNAMICS TO SUPPORT ANYTHING ELSE. STRONG RIDGING WILL ALLOW TEMPERATURE TO RISE INTO THE UPPER 80S/LOW 90S FOR INLAND COUNTIES BY SAT AS 500MB THICKNESS AROUND 570 AND 850 TEMPS 18C. && .LONG TERM...BY SUNDAY...RIDGE WILL HAVE BEGUN TO DECAY AT THE ONSET OF THE EXTENDED PERIOD. SHORTWAVE ENERGY MOVING THROUGH UPPER LVL FLOW WILL CONTINUE TO KNOCK IT DOWN. SOME OF THE BEST DYNAMICS (THOUGH ONLY MARGINAL AT THAT) APPEAR TO BE AROUND SUNDAY AFTERNOON WITH JET POSITION FAVORABLE FOR CONVECTION. HAVE POPS AROUND 30 FOR THAT TIME FRAME. NO STRONG FRONTS UNTIL VERY LATE IN THE PERIOD...IN THE TUE NT/WED TIME FRAME. CURRENT GRIDS AND ZONES HAVE SLIGHT CHANCES POPS FOR THIS POINT IN TIME AND THIS APPEARS REASONABLE. MID LEVEL HEIGHTS WILL ALSO BE KNOCKED DOWN BY THE AFOREMENTIONED SHORT WAVE ENERGY. TEMPERATURES WILL BE SLIGHTLY COOLER VERSUS WHAT WILL BE SEEING THIS WEEKEND...AVERAGE RIGHT AROUND NORMAL. && .MARINE...WILL CONTINUE TO SEE A SW FLOW ACROSS THE MARINE THROUGH THE FORECAST PERIOD...AS THE HIGH PRESSURE RIDGE MAINTAINS ITS INFLUENCE. AFTERNOON CONVECTIVE ACTIVITY COULD PRODUCE SOME LOCALIZED HIGHER WINDS. SEAS EXPECTED TO REMAIN AROUND 3 TO 4 FT... INCLUDING A SE SWELL COMPONENT. && .AVIATION... MOSTLY VFR CONDITIONS WILL CONTINUE... WITH A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS BRIEFLY PRODUCING MIFR CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... MHX 65 83 71 84 / 10 20 10 20 EWN 65 85 69 88 / 10 30 10 30 HSE 70 81 72 76 / 20 30 10 30 PGV 69 87 68 90 / 10 30 10 30 && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. && 21/18
Hazardous weather outlook, May 19, 4:18 AM EDT, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 418 AM EDT WED MAY 19 2004 NCZ029-044>047-079>081-090>095-098-103-104-200813- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 418 AM EDT WED MAY 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF WEAK COLD FRONT SAGGING SOUTH INTO THE REGION OVERNIGHT. THESE THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS. THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA. A SUSTAINED SOUTHEAST SWELL WILL CREATE A MODERATE RIP CURRENT THREAT ALONG SOUTH FACING BEACHES SOUTH OF CAPE HATTERAS TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION AGAIN ON THURSDAY AND FRIDAY. WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS INLAND SECTIONS SATURDAY AND SUNDAY AS THE SEA BREEZE MOVES INLAND. THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MLF
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:11 PM EDT | Special Marine Warning | MHX | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.